Alert archive / Delaware / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 136, NWS Philadelphia/Mount Holly

July 4, 2006Kent County, Delaware

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 4, 2006, 6:50 PM EDT for Kent County, Delaware. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2006, 6:50 PM EDT (22:50 UTC)
Expired
Jul 4, 2006, 7:30 PM EDT
In force
40 min
Issued by
NWS Philadelphia/Mount Holly
Area
Counties, with a storm outline in the text

County Kent County, DE

The radar

The Dover AFB radar (KDOX), 16 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 12:40 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2006-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2006-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1321 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPHI 042251
SVRPHI
DEC001-042330-
/O.NEW.KPHI.SV.W.0136.060704T2250Z-060704T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
650 PM EDT TUE JUL 4 2006

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KENT COUNTY IN CENTRAL DELAWARE

* UNTIL 730 PM EDT

* AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED WEST OF HARRINGTON...AND 
  MOVING EAST AT 20 MPH. HEAVY RAIN AND FREQUENT CLOUD TO GROUND     
  LIGHTNING CAN ALSO BE EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FREDERICA BY 700 PM EDT...
  7 MILES SOUTH OF BOWERS BY 710 PM EDT...

LAT...LON 3891 7567 3892 7570 3904 7572 3908 7540
      3905 7536 3895 7530 3896 7538 3893 7540
      3891 7548 3889 7550

$$

JJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:00 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 4, 4:00 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 PM EDT TUE JUL 4 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
AT 4:00 PM, A LINE OF CONVECTION EXTENDED FROM AROUND MORRISTOWN TO
TRENTON TO PHILADELPHIA TO NEAR MIDDLETOWN, DELAWARE.  THE NEW
JERSEY PORTION OF THE LINE SHOULD REACH THE COAST SHORTLY AFTER 5:00
PM.  THE LOWER PART OF THE LINE WILL TAKE A LITTLE LONGER TO MAKE
ITS WAY THROUGH NORTHEASTERN MARYLAND AND DELAWARE, BEING THAT THE
ACTIVITY CONTINUED BACK INTO THE BALTIMORE AREA.

SEVERE TSTM WATCH 582 REMAINS IN EFFECT UNTIL 9:00 PM FOR OUR ENTIRE
FORECAST AREA.  A NUMBER OF WARNINGS HAVE ALREADY BEEN ISSUED.

THE TSTM ACTIVITY SHOULD LESSEN AFTER DARK.  HOWEVER, WEVE KEPT A
CHANCE OF SHOWERS AND TSTMS DURING THE OVERNIGHT FOR MOST OF OUR
REGION JUST IN CASE SOME OF THE ACTIVITY OVER THE EASTERN OHIO RIVER
VALLEY AND EASTERN LAKES THIS AFTERNOON HOLDS TOGETHER AS IT MOVES
EASTWARD.

THE COLD FRONT EXTENDED FROM NIAGARA FALLS TO FORT WAYNE AT 4:00
PM.  THE FRONT WILL CONTINUE TO SINK TO THE SOUTH AND IT SHOULD
REACH OUR REGION BY MORNING.  THE FRONT WILL STALL AND SHOWERS AND
TSTMS WILL REDEVELOP ALONG IT ON WEDNESDAY.  WITH THE FRONT
REMAINING NEARLY STATIONARY THROUGH THE DAY AND WITH PRECIPITABLE
WATER VALUES IN THE 2.00 TO 2.25 INCH RANGE SOME LOCATIONS COULD
PICK UP A FAIR AMOUNT OF RAIN AT THAT TIME, ESPECIALLY FROM THE PHL
METROPOLITAN AREA SOUTHWARD.

THE FRONT IS ANTICIPATED TO BEGIN MOVING TO THE SOUTH AGAIN ON
WEDNESDAY NIGHT AS THE MID/UPPER LEVEL TROUGH DIGS DOWN FROM THE
NORTH.  EASTERN PENNSYLVANIA AND NORTHERN AND CENTRAL NEW JERSEY
SHOULD BEGIN TO EXPERIENCE SOME CLEARING AT THAT TIME.

A CHANCE OF SHOWERS WILL LINGER INTO THURSDAY MORNING ON PARTS OF
THE DELMARVA AND IN EXTREME SOUTHERN NEW JERSEY BEFORE THE SUN
BEGINS TO BREAK OUT DURING THE AFTERNOON.

HIGH PRESSURE WILL CONTINUE TO BUILD DOWN INTO OUR REGION DURING
THURSDAY NIGHT AND FRIDAY, WITH NOTICEABLY LOWER HUMIDITY LEVELS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE IS FORECAST TO REMAIN IN CONTROL FROM FRIDAY NIGHT
INTO MONDAY.  AS THE CENTER OF THE HIGH PASSES OFF THE COAST WELL
GET INTO A WARM RETURN FLOW AND TEMPS WILL BEGIN TO NEAR 90 DEGREES
AGAIN BY SUNDAY AND MONDAY IN SOME OF OUR CENTRAL AND SOUTHERN
COUNTIES.  A COLD FRONT IS EXPECTED TO DROP DOWN FROM THE NORTH
EARLY IN THE NEW WEEK.  FOR THE TIME BEING, WEVE SIMPLY INSERTED
SOME SLIGHT CHANCE POPS FOR MONDAY AND TUESDAY FOR PARTS OF EASTERN
PENNSYLVANIA AND NORTHERN AND CENTRAL NEW JERSEY.

&&

.AVIATION...
STRONG AFTERNOON AND EVENING CONVECTION MOVING INTO CENTRAL AND
EASTERN PARTS OF OUR AREA SHOULD DIMINISH AS DIURNAL EFFECTS WANE
THIS EVENING.  ABE AND RDG WERE AMENDED TO REMOVE THE STRONG
THUNDERSTORM MENTION, AS ANY ACTIVITY BEHIND THE INITIAL SQUALL LINE
SHOULD BE GOVERNED BY LESS UNSTABLE CONDITIONS.  AS THE CONVECTION
DECREASES, DEBRIS CLOUDS AND MARGINAL VFR VISIBILITIES SHOULD ENSUE
FOR THE OVERNIGHT PERIOD.  THEN, SCATTERED SHOWERS AND POSSIBLE
THUNDERSTORMS WERE ALLUDED TO WITH A VICINITY REMARK STARTING
WEDNESDAY MORNING WITH THE PROXIMITY OF THE FRONT.  OTHERWISE,
STRATOCUMULUS CLOUDS ARE EXPECTED WEDNESDAY.

&&

.MARINE...
CONDITIONS ARE FORECAST TO REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA, EVEN THOUGH WAVE HEIGHTS WILL GET CLOSE, ESPECIALLY
TONIGHT.  WAVEWATCH STILL HAS A BRIEF PERIOD OF 5 FOOT SEAS TONIGHT,
BUT WE WILL CAP IT AT 4 FEET.  AS WINDS TURN TO A NORTHERLY
COMPONENT THURSDAY AND CONTINUE FRIDAY AND INTO SATURDAY, SEAS
SHOULD CONTINUE AT 3 OR 4 FT ON THE OCEAN.  THEN, SEAS SHOULD RELAX
A BIT AS HIGH PRESSURE BUILDS OVER THE REGION FOR THE WEEKEND.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SHORT TERM/LONG TERM...IOVINO
Hazardous weather outlook, Jul 4, 5:24 AM EDT, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
524 AM EDT TUE JUL 4 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-051000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
524 AM EDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER IN NORMAN, OKLAHOMA HAS PLACED THE
ENTIRE REGION IN A SLIGHT RISK OF SEVERE THUNDERSTORMS. DAMAGING
WINDS ARE THE MAJOR THREAT, BUT LARGE HAIL AND VERY HEAVY DOWNPOURS
RESULTING IN LOCALIZED FLOODING ALSO ARE POSSIBLE.

HEAT INDICES OVER THE HIGHLY URBANIZED AREAS OF THE DELAWARE
VALLEY ARE FORECAST TO CLIMB INTO THE MID TO UPPER 90S THIS
AFTERNOON, WHILE HEAT INDICES OVER INLAND PORTIONS OF CENTRAL AND
SOUTHERN DELAWARE AND ADJACENT PORTIONS OF NORTHEAST MARYLAND ARE
FORECAST TO CLIMB TO 95 TO 100.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ALL BUT FAR NORTHWESTERN NEW JERSEY AND THE SOUTHERN POCONOS ARE
UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY. AGAIN,
DAMAGING WINDS ARE THE MAJOR THREAT, BUT LARGE HAIL AND VERY
HEAVY DOWNPOURS RESULTING IN LOCALIZED FLOODING ARE POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

MPD

In the hours before

Local storm report, Jul 4, 4:09 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
409 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND DMG     5 S READING             40.27N 75.93W
07/04/2006                   BERKS              PA   EMERGENCY MNGR

            TREES POWER LINES DOWN IN SOUTHWESTERN THROUGH
            SOUTHEASTERN PART OF COUNTY.

0250 PM     TSTM WND DMG     ATGLEN                  39.95N 75.98W
07/04/2006                   CHESTER            PA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN THROUGHOUT WESTERN AND CENTRAL
            PART OF COUNTY.

0251 PM     TSTM WND DMG     2 NW CHAPMAN            40.78N 75.43W
07/04/2006                   NORTHAMPTON        PA   EMERGENCY MNGR

            TREES POWER LINES DOWN COUTNY WIDE.

0308 PM     HAIL             GLEN GARDNER            40.70N 74.94W
07/04/2006  M0.88 INCH       HUNTERDON          NJ   TRAINED SPOTTER

            NICKEL SIZED HAIL IN GLEN GARDNER AS WELL AS 53 MPH WIND
            GUST

0340 PM     TSTM WND DMG     PAULSBORO               39.84N 75.24W
07/04/2006                   GLOUCESTER         NJ   TRAINED SPOTTER

            REPORT OF TREE FALLING ON PERSONS ON BROAD STREET,
            RESCUES IN PROGRESS.

&&

ROBERTSON
Local storm report, Jul 4, 5:40 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
540 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND DMG     5 S READING             40.27N 75.93W
07/04/2006                   BERKS              PA   EMERGENCY MNGR

            TREES POWER LINES DOWN IN SOUTHWESTERN THROUGH
            SOUTHEASTERN PART OF COUNTY.

0250 PM     TSTM WND DMG     ATGLEN                  39.95N 75.98W
07/04/2006                   CHESTER            PA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN THROUGHOUT WESTERN AND CENTRAL
            PART OF COUNTY.

0251 PM     TSTM WND DMG     2 NW CHAPMAN            40.78N 75.43W
07/04/2006                   NORTHAMPTON        PA   EMERGENCY MNGR

            TREES POWER LINES DOWN COUTNY WIDE.

0308 PM     HAIL             GLEN GARDNER            40.70N 74.94W
07/04/2006  M0.88 INCH       HUNTERDON          NJ   TRAINED SPOTTER

            NICKEL SIZED HAIL IN GLEN GARDNER AS WELL AS 53 MPH WIND
            GUST

0308 PM     TSTM WND DMG     WASHINGTON              40.76N 74.98W
07/04/2006                   WARREN             NJ   EMERGENCY MNGR

            TREES DOWN COUNTY WIDE, ESPECIALLY IN WASHINGTON TWP.

0336 PM     TSTM WND DMG     5 NW WILMINGTON         39.79N 75.60W
07/04/2006                   NEW CASTLE         DE   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN GREENVILLE

0340 PM     TSTM WND DMG     PAULSBORO               39.84N 75.24W
07/04/2006                   GLOUCESTER         NJ   TRAINED SPOTTER

            *** 7 INJ *** REPORT OF TREE FALLING ON PERSONS ON BROAD
            STREET.

0355 PM     TSTM WND DMG     MIDDLETOWN              39.45N 75.71W
07/04/2006                   NEW CASTLE         DE   EMERGENCY MNGR

            TREES AND POWER LINES IN MIDDLETOWN/ODESSA AREA.

0355 PM     TSTM WND DMG     CHERRY HILL             39.90N 75.00W
07/04/2006                   CAMDEN             NJ   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN CHERRY HILL, GLOUCESTER
            TWP, AND BLACKWOOD.

0415 PM     TSTM WND DMG     5 SE MOORESTOWN-LENOLA  39.91N 74.90W
07/04/2006                   BURLINGTON         NJ   TRAINED SPOTTER

            TREES DOWN COUNTY WIDE. 55 TO 60 MPH WIND GUSTS REPORTED
            IN HAINESPORT/LUMBERTON AND TABERNACLE.

&&

ROBERTSON
Local storm report, Jul 4, 6:29 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
629 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND DMG     5 S READING             40.27N 75.93W
07/04/2006                   BERKS              PA   EMERGENCY MNGR

            TREES POWER LINES DOWN IN SOUTHWESTERN THROUGH
            SOUTHEASTERN PART OF COUNTY.

0250 PM     TSTM WND DMG     ATGLEN                  39.95N 75.98W
07/04/2006                   CHESTER            PA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN THROUGHOUT WESTERN AND CENTRAL
            PART OF COUNTY.

0251 PM     TSTM WND DMG     2 NW CHAPMAN            40.78N 75.43W
07/04/2006                   NORTHAMPTON        PA   EMERGENCY MNGR

            TREES POWER LINES DOWN COUTNY WIDE.

0308 PM     HAIL             GLEN GARDNER            40.70N 74.94W
07/04/2006  M0.88 INCH       HUNTERDON          NJ   TRAINED SPOTTER

            NICKEL SIZED HAIL IN GLEN GARDNER AS WELL AS 53 MPH WIND
            GUST

0308 PM     TSTM WND DMG     WASHINGTON              40.76N 74.98W
07/04/2006                   WARREN             NJ   EMERGENCY MNGR

            TREES DOWN COUNTY WIDE, ESPECIALLY IN WASHINGTON TWP.

0336 PM     TSTM WND DMG     5 NW WILMINGTON         39.79N 75.60W
07/04/2006                   NEW CASTLE         DE   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN GREENVILLE

0340 PM     TSTM WND DMG     PAULSBORO               39.84N 75.24W
07/04/2006                   GLOUCESTER         NJ   TRAINED SPOTTER

            *** 9 INJ *** REPORT OF TREE FALLING ON PERSONS ON BROAD
            STREET.

0355 PM     TSTM WND DMG     MIDDLETOWN              39.45N 75.71W
07/04/2006                   NEW CASTLE         DE   EMERGENCY MNGR

            TREES AND POWER LINES IN MIDDLETOWN/ODESSA AREA.

0355 PM     TSTM WND DMG     CHERRY HILL             39.90N 75.00W
07/04/2006                   CAMDEN             NJ   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN CHERRY HILL, GLOUCESTER
            TWP, AND BLACKWOOD.

0415 PM     TSTM WND DMG     5 SE MOORESTOWN-LENOLA  39.91N 74.90W
07/04/2006                   BURLINGTON         NJ   TRAINED SPOTTER

            TREES DOWN COUNTY WIDE. 55 TO 60 MPH WIND GUSTS REPORTED
            IN HAINESPORT/LUMBERTON AND TABERNACLE.

&&

ROBERTSON

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:17 PM EDTSevere Thunderstorm WarningPHINew Castle28 min
Jul 4, 3:54 PM EDTSevere Thunderstorm WarningPHINew Castle36 min
Jul 4, 6:02 PM EDTSevere Thunderstorm WarningPHIKent28 min
Jul 4, 7:01 PM EDTSevere Thunderstorm WarningPHISussex89 min

Nearby

Severe Thunderstorm Warnings in Delaware, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.